Results 1 to 6 of 6

Thread: Doc say stopping Plaquenil b/c of rash - what's next?

  1. #1
    Join Date
    Jul 2013
    Location
    Tampa Bay, FL
    Posts
    83
    Thanks
    48
    Thanked 30 Times in 19 Posts

    Default Doc say stopping Plaquenil b/c of rash - what's next?

    I've seen a couple of threads of people getting rashes after being on Plaquenil for 3 weeks. They are a couple years old and no one came back to say they got better and how... I hit the three week mark & 2 days ago I got itchy red marks that became bumpy when I scratched them. I've never had the lupus rash, and this is not from sun or heat. (I live in Florida, I never go outside - that and it's been raining for days.) The rash affects me from my shoulders to my thighs. It is more concentrated in my creases, but still is present non-crease. I began using 25mg benedryl and calomine lotion. The benedryl hit me hard with side affects. The 2nd day of the rash was like it exploded. My whole back was covered, including all the previous areas being worse. I called my primary, they old me to call the rhumy, so I did. The doc wasn't available so they left him a message. When he didn't call after business hours I went to the urgent care. Doc there told me to stop both meds I was taking for lupus, (Plaquenil <generic> & Medrol <generic>).
    She gave me a shot of Depo-Medrol there and Prednisone pills to take home, and a topical steriod cream for the itchy spots. She believes this is a medicine allergy & confirmed that allergies to meds can pop up at anytime, even when there was no reaction when starting the meds.
    I get home and find the Rhumy doc himself called me at 7pm and told me from the message he recieved he thinks it's an allergy reaction to the Plaquenil and to discontinue taking it. He asked me to e-mail him a photo to be sure as he is out of the office until Monday. He also said we will go to the next med, but that he hoped the Plaquenil would work for me as the best medicine.

    So after all that, I lay here itchy, and anxious. I had 4 good days in the last 3 weeks... (probably mostly due to the steriod lowering my inflamation in my joints). I was hoping this was just the beginning of more good days free of pain. Now I get to start all over. Anyone else start off taking Plaquenil, but then couldn't take it? What are the next drugs in line my doc might suggest instead?

  2. #2
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,896
    Blog Entries
    1
    Thanks
    1,386
    Thanked 1,610 Times in 1,102 Posts

    Default

    from what I have read ...... there is a much, much greater chance of this type of reaction with the generic equivelant to plaquenil. there is something to do with the fillers used. not the active ingredient. the active ingredient is the same in both medicines. talk to your rheumy on Monday about switching to the plaquenil, instead of the generic.
    When you're stressed, You eat Ice cream, Cake, Chocolate & Sweets. Why? Because stressed spelled backwards is DESSERTS.

  3. The Following 2 Users Say Thank You to steve.b For This Useful Post:

    Abbyrition (07-27-2013), Saysusie (07-29-2013)

  4. #3
    Join Date
    Jul 2013
    Location
    Tampa Bay, FL
    Posts
    83
    Thanks
    48
    Thanked 30 Times in 19 Posts

    Default

    Update... I took your advice and did address with the Rhuemy going to the brand instead of the generic of Plaquenil, but he felt there was too great a risk for a worse reaction when there are other medication options.
    Thank you for your suggestion, I'm always pleased to be more informed!

  5. #4
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,896
    Blog Entries
    1
    Thanks
    1,386
    Thanked 1,610 Times in 1,102 Posts

    Default

    may I ask ..... what medication are you now on. and how are you reacting to it?
    When you're stressed, You eat Ice cream, Cake, Chocolate & Sweets. Why? Because stressed spelled backwards is DESSERTS.

  6. #5
    Join Date
    Jan 2013
    Location
    alabama
    Posts
    19
    Thanks
    6
    Thanked 4 Times in 4 Posts

    Default

    I was taking plaquenil for a year with no problems my insurance company decided to only pay for the generic after 2 days I had a rash and severe nausea was taken off for 3 months then started back and have had no problems for 2 years my doctor had to write the insurance company for pre approval before they would pay for it the main active ingredient is the same it is the fillers that will cause some people problems

  7. #6
    Join Date
    Jul 2013
    Location
    Tampa Bay, FL
    Posts
    83
    Thanks
    48
    Thanked 30 Times in 19 Posts

    Default

    Up until 2 days ago I was only taking Medrol (generic) and Phenadrine. (Doc didn't want me to start taking Phenadrine & methotrexate at the same time in case of another reaction, and since the Phenadrine works faster on the fatigue I started that first.) I started taking methotrexate 2 days ago. I took it with my evening meal, and didn't really have any side effects. However the day after, right after I took all the folate I felt nauseous and weak. I'm hoping that doesn't last real long. But since this is only my first dose, I can't give an adequate review.
    I can say the Phenadrine has helped significantly with my fatigue, as well as curbing my over active appetite from the steroid. I am going to ask to increase the steroid at my next appointment until the methotrexate kicks in. When I had the allergic reaction they gave me prednisone, and my joint pain was almost non-existant. I felt like a normal person for a week. I want normal back. The medrol keeps me able to use my hands, but the stiffness is always there. I was happy for even that relief until I had the Prednisone, and felt what real relief could be like.
    Any thoughts?

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •